Ratings for Dr. Matthew B. Smith
Toxic Experience Dr. Smith said things that contradicted himself and scared me into not leaving him by saying he was my only hope of getting off disability, having a normal life, having a relationship and getting my cognition back so I could play my music again. There were so many instances of seemingly dishonest statements from him I don't even know where to start. I came in one day saying that I found the emotional blunting from the antidepressants distressing, that I'm unable to cry anymore and he responded by saying if I can't cry its something I'm inherently unable to do and that it has nothing to do with the medication. Then he proceeded to chastise me in the midst of me being practically catatonically depressed , saying " do you know the mechanism behind how the tear ducts produce tears....I do! I do!" I guess he can't comprehend the distinction between physiologically being able to produce tears vs having the ability to feel emotions enough to evoke them. But that's a different issue. Our next meeting he wanted to put me on a mood stabilizer along with the antidepressant. When I brought up my distress about not feeling my emotions with the antidepressant he said the mood stabilizer would prevent that from happening. I asked how and he answered "I don't know. It just does" .But in the previous session he denied that antidepressants cause emotional blunting to begin with. How can mood stabilizers prevent something that he claims doesn't happen to begin with? He obviously just said that to try to ensure I stay on a mood stabilizer. Totally unethical and confusing behavior. He decided very early on that I had bipolar disorder. Every symptom I had or experience with medication he would say was because of the bipolar. For example, when I told him that I had a very adverse reaction to Wellbutrin but not the other antidepressants he said that's a sign of bipolar, stating that people with bipolar are especially destabilized by Wellbutrin. But according to all the literature and from other doctors Wellbutrin is the LEAST likely of the antidepressants to destabilize bipolar patients and it's a first line treatment. He said that, among countless other things simply to ensure I create my own conviction that I have bipolar so as to make his job easier. I came to see Dr. Smith in an effort to gain clarity. Part of a psychiatrists job is to help their patients see things more clearly. By lying to me like that, and to do it in such a pathetically transparent way , just served to amplify my already confused state of mind. I'm still confused by my experience with him. He created a toxic situation when I was already so sick and I'm still recovering from the confusion he put forth. I don't know how he has sustained a private practice for so long and been so transparently dishonest.
He said he could cure my condition and enable me to live my life again. He got so offended by me getting a second opinion with an unclear diagnosis that now he refuses to talk to me and relay that information . He thinks I deserve a life sentence of illness because I hurt his very fragile ego. I'm just trying to get better and he thinks it's ok to destroy another human being life for no reason at all. Its criminal.
Dr. Matthew B. Smith's Credentials
Accepting New Patients
- New York Univ Sch Of Med, New York Ny 10016 (Grad. 1981)
Areas of Expertise
Awards & Recognitions
Publications & Research